Michigan, 2004

Heavy Snow in Michigan, February 23, 2004

February 23, 2004 · NWS DTX · 2 events in 2 counties and zones

A storm system slowly dropping southeast from Minnesota into lower Michigan on the 23rd deposited significant snow over the northern Tri-Cities region. Snowfall accumulations across Bay and Midland counties ranged from 5 to 7 inches, with the highest amount reported in Hope (Midland county).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A storm system slowly dropping southeast from Minnesota into lower Michigan on the 23rd deposited significant snow over the northern Tri-Cities region. Snowfall accumulations across Bay and Midland counties ranged from 5 to 7 inches, with the highest amount reported in Hope (Midland county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 22, 9:55 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 9:55 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
955 PM EST SUN FEB 22 2004

.UPDATE...

CURRENT FORECAST HAS GOOD HANDLE ON SITUATION...WITH ONLY A COUPLE
OF MINOR TWEAKS PLANNED /SEE SECOND AND THIRD PARAGRAPHS/. A LOOK AT
KAPX/KGRR RADARS AND EVENING DTX SOUNDING SUGGESTS ETA MODEL OF
CHOICE HERE WITH THIS SYSTEM. KGRR RADAR SHOWING CLASSIC DONUT HOLE
SIGNATURE OF DRY AIR AT LOW LEVELS EATING UP SNOW GENERATED ALOFT.
DTX 00Z SOUNDING...NOT SURPRISINGLY SHOWED DRY WEDGE BETWEEN 850MB
AND 700MB. CEILING HEIGHTS ALONG THE MICHIGAN SHORELINE OF LAKE
MICHIGAN STILL IN THE 7-9K FOOT RANGE LENDING FURTHER SUPPORT TO ETA
SOLUTION. APX 00Z SOUNDING SHOWED A MORE MOIST ENVIRONMENT...THAN
DID DTX.

00Z MESOETA HOLDS PRECIP OUT OF ENTIRE CWA UNTIL 12Z...AND THEN ONLY
LIGHT PRECIP EVIDENT ACROSS FAR NW CWA. A LOOK AT MESOETA CROSS
SECTIONS DOES SHOW ATMOSPHERE MOISTENING UP SUFFICIENTLY ACROSS NW
CWA /RECALL BETTER RH OBSERVED IN APX SOUNDING/ ALONG WITH WEAK LIFT
PRESENT TO TWEAK POPS UP SLIGHTLY /BUT STILL HOLDING IN CHANCE
RANGE/ NW CWA MONDAY MORNING.

ONCE AC DECK MOVED IN...TEMPERATURES HAVE RISEN SLIGHTLY. PLAN TO
CALL FOR STEADY TEMPS HERE OVERNIGHT.

BETTER LIFT DEVELOPS LATER ON MONDAY AFTERNOON...WITH FOCUS ACROSS
THE NORTHERN CWA. A LOOK AT 00Z ETA QPF FIELD DOES INDICATE
POTENTIAL FOR SOME ADVISORY SNOW ACROSS FAR NW CWA LATE MONDAY
AFTERNOON INTO THE EVENING /BEYOND THE RANGE OF THIS UPDATE/. IT
ALSO SHOWS A SHARP E-W GRADIENT ACROSS THE NORTHERN CWA WITH
NORTHERN BAY AND MIDLAND COUNTIES PICKING UP 0.40 INCH LIQUID FOR
THE 12 HOURS ENDING 06Z TUESDAY...WHILE EASTERN HURON COUNTY CHECKS
IN WITH JUST A TRACE /POINTING TO ROLE DRY WILL PLAY IN THIS EVENT./

OKEEFE
&&

.PREV DISCUSSION...

ISSUED 210 PM...MODELS HAVE COMMON INTO GENERAL AGREEMENT ON
UPCOMING PRECIPITATION MAKER...ALTHO THE DETAILS REMAIN SOMEWHAT UP
IN THE AIR. NAMELY...GFS IS A SOLID 75 MILES FURTHER NORTHEAST WITH
PLACEMENT OF MAIN BAND OF ACCUMULATING SNOW AND FASTER IN BRINGING
THIS SNOW INTO THE CWA TOMR. BOTH OF THESE DISCREPANCIES ARE MORE OR
LESS THE RESULT OF THE GFS BEING STRONGER WITH THE UPPER
WAVE...CLOSING A H5 LOW OFF AS THE SYSTEM SLIDES INTO LOWER
MICHIGAN. THIS RESULTS IN THE LOW LEVEL REFLECTION BEING TUCKED UP
CLOSER TO UPPER LOW...HENCE BRINGING WAA LIFT IN MORE AGGRESSIVELY
TO THE NORTHEAST. DO NOT PLAN ON TRYING TO NAIL DOWN THE DETAILS TO
A TEE THIS AFTN AS THERE HAS BEEN PRETTY SIFNIGICANT FLUCTUATIONS
WITH THE EXACT MODEL SOLUTIONS IN THE PAST 2 DAYS. WILL FOCUS ON
TIMING THIS SNOW INTO AREA...AND KEYING IN ON THE BEST TIMEFRAME TO
MENTION ACCUMULATIONS...WHICH...THANKFULLY...IS HANDLED RATHER WELL
BY THE CURRENT FCST. THE ONLY NOTEWORTHY CHANGE THAT MAY NEED TO BE
MADE IS SNOW AMTS. CURRENT FCST HAS A 1 TO 3 AREA IN SOUTHWEST
CWA...TRENDING DOWN TO AROUND AN INCH FAR NORTHEAST. MAY VERY WELL
EDGE THIS UP ANOTHER INCH FOR THE 18Z OR SO HOUR TOTAL.

MAJOR CHANGES AGAIN IN THE HANDLING OF THIS SYSTEM AND THE SOUTHWEST
CONUS SRN STREAM SYSTEM...WHICH DO NOT PHASE IN THE LEAST NOW. DRY
WX A VERY STRONG BET THRU WEEK...AFTER FIRST SYSTEM SLIDES EAST ON
TUE AM. WITH SRN STREAM NOW WAY SOUTH...MID WEEK HAS TRENDED JUST A
BIT COOLER AS CANADIAN HIGH PRESSURE SETTLES INTO GREAT LAKES MORE
STRONGLY. THEREAFTER...A STRONGER MODERATING TREND RESULTS FROM THE
LESS PHASED SOLUTION AS THE NRN/SRN STREAM WAVES PROGRESS OFF THE
EAST COAST FASTER...& THE RIDGE BUILDS MORE RAPIDLY INTO THE LAKES
REGION AS THE NEXT SYSTEM DIGS INTO THE SOUTHWEST CONUS. WILL ADJUST
FCST A BIT MORE TO REFLECT THESE TRENDS...EDGING WEDNESDAY DOWN MORE
AND BRINGER A FASTER WARMUP INTO FRIDAY...HOLDING INTO THE WEEKEND.

THE AFOREMENTIONED SOUTHWEST CONUS SYSTEM THEN BECOMES THE FOCUS IN
THE LATTER PART OF THE FORECAST. WITH GOOD GENERAL CONSENSUS OF A
SIGNIFICANT TROF DIGGING INTO THE SW...AND THEN LIFTING INTO CENTRAL
PLAINS AND EVENTUALLY THE WRN/CNTRL LAKES...WILL ADD PRECIPITATION
CHCS TO SUNDAY TIMEFRAME...WHICH BETTER MATCHES THE SURROUDING CWAS.
PRECIP TYPE WILL EVENTUALLY BE DETERMINED BY THE EXACT TRACK...BUT
HAVE NO PROBLEM GOING RAIN ATT. WON/T TAKE MUCH OF A JOG SOUTHEAST
TO BRING A MIX OR ALL SNOW TO PARTS OF CWA THOUGH...ASSUMING THIS
STORM INDEED MATERIALIZES MORE OR LESS IN THE WAY THAT IS NOW SHOWN.
COOLER...ALTHO NOT PARTICULARLY COLD...WX TO SETTLE BACK THROUGH THE
LAKES AS THIS SYSTEM PROGRESSES ON INTO EASTERN CANADA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Feb 22, 3:40 PM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EST SUN FEB 22 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
340 PM EST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS EXPECTED TO SLOWLY SPREAD INTO THE REGION ON MONDAY AND THEN
CONTINUE MONDAY NIGHT. DURING THE MORNING HOURS...SNOW SHOULD REMAIN
CONFINED TO AREAS WEST OF US 23. SNOW WILL THEN GRADUALLY OVERSPREAD
THE REMAINDER OF SOUTHEAST LOWER MICHIGAN DURING THE AFTERNOON AND
EARLY EVENING.

BY TUESDAY MORNING...SNOWFALL ACCUMULATIONS OF 1 OR 2 INCHES WILL BE
POSSIBLE NORTHEAST OF INTERSTATE 75. FURTHER SOUTHWEST...GENERALLY 1
TO 3 INCHES OF SNOWFALL IS EXPECTED...WITH A FEW LOCATIONS POSSIBLY
RECEIVING UP TO 4 INCHES BEFORE ALL IS SAID AND DONE.

THE SNOWFALL WILL BE DUE TO AN UPPER LEVEL LOW PRESSURE SYSTEM THAT
WILL MOVE SOUTHEAST ACROSS LOWER MICHIGAN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GURNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Bay

When
February 23, 3:00 AM EST to 11:00 PM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
February 23, 3:00 AM EST to 11:00 PM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386548, 5386549.